dLife Daily Tips

Practice makes near perfect at bedtime

Read More
The Question
Fri Feb 18 07:29:29 EST 2011

What should I do or need to do?
Asked By: katt61569  

Background Info Hide
Often I wake up and my blood sugar will be low. So lately every time I wake up in the night (every 2-3 hours) I have been checking it. I have noticed it is going from the 40s - 120 without ever eating anything. I am on Glyburide 5 mg BID. I was diagnosed 1 1/2 years ago and still trying to figure this whole thing out.
Diabetes Profile Hide
n/a
Expert Answers (1)
2011-02-23 22:19:07.0

Katt61569, it sounds to me like the Somogyi effect. The Somogyi effect is when your blood sugar drops to a very low level and your body produces counter regulatory horomones, like glucagon, that cause your liver to release stored sugar. The likely cause of this is the glyburide you are taking. Glyburide causes your body to produce insulin without reguard to your blood sugar level. So if your blood sugar is low, the glyburide will still make your body produce insulin, which will cause your blood sugar to fall even more. The good news is that there are a couple of options to help avoid the problem you are having. The first is to check your blood sugar at bedtime and, if it is less than 110-150mg/dL, you should have a small snack that has both carbohydrate and protein (like some peanut butter crackers, or a pretzel and a few cubes of cheese). This will give your body some extra carbohydrates overnight to help keep your blood sugar from dropping too low. If you try this and your blood sugar is still getting low in the middle of the night, you should discuss it with your doctor. The other option you could try is asking your doctor to change your medication to something with a lower chance of hypoglycemia (such as metformin, pioglitizone, or exenatide). Hope this information helps you avoid the nighttime lows!
Answered By: kirk spero
Accreditations: RPh
Sources Show

Community Answers (0)
 

*** All information contained on dLife.com is intended for informational and educational purposes only. Our Expert Q&A is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.

dLife Weekly Poll

What about diabetes frustrates you the most?